Richard W. Martin, MD; Joseph Duffy, MD; Andrew G. Engel, MD; J. T. Lie, MD; Carolyn A. Bowles, MD; Thomas P. Moyer, PhD; Gerald J. Gleich, MD
We describe the clinical spectrum of the L-tryptophan-associated eosinophilia-myalgia syndrome in 20 patients. In all but one case, patients met the Centers for Disease Control (CDC) case definition for the syndrome: peripheral blood eosinophilia (eosinophil count > 1.0 x 109/L) and generalized, disabling myalgias without other recognized causes. Three patients with eosinophilia and myalgia developed eosinophilic fasciitis, and 4 other patients developed, respectively, pneumonitis and myocarditis, neuropathy culminating in respiratory failure, encephalopathy, and fibrosis about the common bile duct. No relation was apparent between dose or duration of L-tryptophan exposure and the eosinophilia-myalgia syndrome. No organic contaminants were identified in L-tryptophan preparations taken by patients or asymptomatic users when these preparations were examined by chromatography or mass spectroscopy. Biopsy specimens in 12 patients showed a mononuclear exudate with a variable admixture of eosinophils in affected tissues, including skin, fascia, muscle, and some viscera. Eosinophil toxic granule proteins, major basic protein, and eosinophil-derived neurotoxin were elevated in the serum and urine of patients compared with normal control subjects (P < 0.01 and P < 0.02, respectively). Immunofluorescence showed major basic protein deposited outside of eosinophils in affected tissues, indicating that toxic granule proteins are released in diseased organs. Treatment included withdrawal of L-tryptophan in all cases. Corticosteroids were prescribed for 16 patients and diuretics alone for 1 patient; no drugs were prescribed for 3 patients. Four patients have recovered fully, others are stable or slowly recovering, and 1 is gravely ill despite prolonged treatment.
Learn more about subscription options.
Register Now for a free account.
Martin RW, Duffy J, Engel AG, Lie JT, Bowles CA, Moyer TP, et al. The Clinical Spectrum of the Eosinophilia-Myalgia Syndrome Associated with L-Tryptophan Ingestion: Clinical Features in 20 Patients and Aspects of Pathophysiology. Ann Intern Med. 1990;113:124–134. doi: 10.7326/0003-4819-113-2-124
Download citation file:
Published: Ann Intern Med. 1990;113(2):124-134.
Biliary Disorders, Cardiology, Encephalopathy, Gastroenterology/Hepatology, Infectious Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only